Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 30, NWS Norman, OK

March 11, 2001Caddo County, Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 11, 2001, 9:50 PM CST for Caddo County, Grady County, Oklahoma. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 11, 2001, 9:50 PM CST (03:50 UTC)
Expired
Mar 11, 2001, 10:30 PM CST
In force
40 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Caddo County, OK, Grady County, OK

The radar

The Norman radar (KTLX), 86 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 11, 10:04 PM CSTHail 0.88Crescent, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 120351
SVROKC
OKC015-051-120430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
950 PM CST SUN MAR 11 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRADY COUNTY IN CENTRAL OKLAHOMA
  EXTREME SOUTHEAST CADDO COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1030 PM CST

* AT 948 PM CST...WEATHER SPOTTERS REPORTED NICKEL SIZE HAIL 2 MILES 
WEST OF CYRIL. THE THUNDERSTORM WAS MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE CEMENT...CHICKASHA...CYRIL...
  NINNEKAH...NORGE AND VERDEN

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3500 9825 3487 9826 3486 9790 3517 9791

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 9:15 PM CST, 35 minutes earlier.

Area forecast discussion, Mar 11, 9:15 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CST SUN MAR 11 2001

LINE OF THUNDERSTORMS FROM W OF OKC TO NEAR LAW SHOULD BE THE END
OF IT THIS EVENING. WILL REMOVE POPS W OF THIS LINE, AND LOWER THEM
TO 20PCT JUST AHEAD OF IT IN THE SW WHERE THERE STILL IS A
POSSIBILITY OF DEVELOPMENT S-WARD INTO SOME OF THE TX ZONES. DENSE
FOG REMAINS A PROBLEM IN THE OKC AREA THIS EVENING, BUT SHOULD BE
REMOVED BY THE STORMS ONCE THEY ARRIVE. DUE TO LIMITED DURATION AND
AREAL EXTENT OF FOG, WILL NOT ISSUE AN ADVISORY BUT WILL COVER WITH
NOWS. WINDS WILL BE HIGHLY VARIABLE DUE TO MULTITUDE OF FRONTS AND
OTHER BOUNDARIES ACROSS W PARTS OF AREA. MESOETA SUGGESTS BOUNDARSIES
CONSOLIDATING INTO A SINGLE NE-SW FRONT FROM CENTRAL OK TO N CENTRAL
TX BY 12Z. WILL ADJUST WIND FORECAS TONIGHT BASED ON THIS SCENARIO.

24

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Mar 11, 7:47 PM CST, 2 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CST SUN MAR 11 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    2 NW HENRIETTA            TX   .75 INCH HAIL
03/11/01   CLAY                           PUBLIC REPORT

0737 PM    5 S HENRIETTA             TX   .88 INCH HAIL
03/11/01   CLAY                           AMATEUR RADIO REPORT

0737 PM    5 NW HENRIETTA            TX   .88 INCH HAIL
03/11/01   CLAY                           AMATEUR RADIO REPORT

0748 PM    5 S PETROLIA              TX   1.00 INCH HAIL
03/11/01   CLAY                           AMATEUR RADIO REPORT

FM
Local storm report, Mar 11, 8:26 PM CST, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CST SUN MAR 11 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    ADDINGTON                 OK   .75 INCH HAIL
03/11/01   JEFFERSON                      PUBLIC REPORT

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 7:50 PM CSTSevere Thunderstorm WarningOUNJefferson40 min
Mar 11, 11:37 PM CSTSevere Thunderstorm WarningOUNGarvin, McClain38 min
Mar 12, 1:06 AM CSTSevere Thunderstorm WarningOUNHughes39 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.